Vermont, 2025

Hail and Damaging Winds in Vermont, July 3, 2025

July 3, 2025 · NWS BTV · 10 events in 6 counties and zones

A cold front moved across a moderately unstable airmass across northern NY and VT during the afternoon and early evening hours on July 3rd. Several broken lines of thunderstorms moved across northern NY into VT, some producing damaging winds or hail of one inch in diameter or greater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved across a moderately unstable airmass across northern NY and VT during the afternoon and early evening hours on July 3rd. Several broken lines of thunderstorms moved across northern NY into VT, some producing damaging winds or hail of one inch in diameter or greater. Approximately 10,000 customer were left without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 3, 5:59 AM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 3, 5:59 AM EST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
659 AM EDT Thu Jul 3 2025

.SYNOPSIS...
A large upper level low will shift southeast today, which along
with a cold front will produce scattered showers and
thunderstorms. Cooler and drier weather will move in for July
4th, with pleasant conditions expected. A warming trend starts
on Saturday, with highs back into the 90s by early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 653 AM EDT Thursday...Did an update this morning to
account for showers which have already formed. Used HRRR and
HREF blended into NBM to show coverage of morning showers, and
additional showers this afternoon. Previous discussion follows.

Showers and thunderstorms are expected across our area today as
an upper level trough crosses the region, as well as a surface
cold front dropping south across our area. The frontal passage
will occur early in the day, and winds will be westerly, then
northwesterly behind the front. SPC has expanded their Day 1
slight risk to include more of our area. Pretty efficient
daytime heating before the frontal passage will lead to maximum
temperatures ranging from the lower 80s in the Champlain and
Connecticut river valleys, but only ranging through the 70s in
northern New York where the frontal passage occurs earlier in
the day. Deep layer shear is favorable as winds will be fairly
weak at the surface out of the west to northwest, and an upper
level jet passes overhead within base of upper level trough.
Damaging winds will be the main threat with any organized
thunderstorms that develop, but some hail will also be possible
given the shear profiles. Timing of the front being early in the
day could limit severe potential. Moisture is somewhat limited
with mainly westerly flow in place across the region. HRRR and
NAM3 both show 2 areas of convection associated with multiple
surface troughs crossing the area, first this morning and then a
second area of showers behind the front this afternoon, the
HRRR is the more robust solution out of the two. Even if storms
do not become strong/severe, they will still be capable of
producing deadly lightning. Timing for shower and thunderstorm
activity has been bumped earlier, mainly 1 pm to 7 pm. Some
showers may linger beyond 7 pm. If you have outdoor plans,
please stay weather aware and follow the latest forecast
updates. When there are peaks of sun today, expect hazy
conditions as some Canadian wildfire smoke will be in the upper
levels. Quieter and cooler weather is then expected for both
tonight and Friday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 AM EDT Thursday...A pleasant stretch of weather is
expected for the first half of the weekend. High pressure will
continue to build into the region over the weekend, bringing dry
weather and a warming temperature trend. High temperatures
Saturday afternoon look to be seasonably warm, climbing into the
low to mid 80s with dewpoints in the 50s. These temperatures
and partly sunny skies will make for a rather enjoyable
Saturday. Southerly flow will begin to usher in more humid air,
with mild overnight lows only dropping into the 60s to near 70
for Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 AM EDT Thursday...Surface high pressure and ridging
aloft will continue to bring a period dry weather and increasing
heat for Sunday. Southerly flow will continue to advect a more
humid airmass into the region. High temperatures Sunday
afternoon look to climb into the upper 80s to mid 90s across the
region, feeling quite uncomfortable with the increased moisture
and dewpoints in the 60s. The heat will likely linger into
Monday, especially across southern portions of the forecast area
as a slow moving cold front approaches from the north. There is
still plenty of uncertainty as to how quickly this feature will
progress across the region, bringing chances for showers and
thunderstorms, especially Monday night. This feature will help
provide relief from the heat, with more seasonable conditions
expected heading into the middle of next week.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Through 12Z Friday...Scattered showers and thunderstorms will
lower visibilities today and have mainly used PROB30 groups to
account for this. Cloud cover is expected to increase today,
though ceilings should stay generally 4500 feet above ground
level or higher. Rain shower chances increase 12Z-18Z with
highest confidence of a shower or even a thunderstorm 18Z
onward. Depending on where these showers or thunderstorms occur,
visibilities could be reduced to lower than forecast. Winds are
expected to turn more northwesterly today 5-10 knots with gusts
up to 20 knots possible, potentially even higher in any
thunderstorms. Will once again have potential for fog formation
overnight, especially terminals that have rainfall today.

Outlook...

Independence Day: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Slight chance SHRA, Slight chance TSRA.
Sunday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Monday: Mainly VFR, with local MVFR possible. Chance SHRA, Chance
TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Neiles
NEAR TERM...Neiles
SHORT TERM...Kremer
LONG TERM...Kremer
AVIATION...Neiles
Hazardous weather outlook, Jul 3, 2:02 AM EST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
302 AM EDT Thu Jul 3 2025

NYZ026>031-034-035-087-VTZ001>011-016>021-040715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
302 AM EDT Thu Jul 3 2025

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today as a cold
front drops across the area. Some storms may be strong to severe,
capable of producing gusty winds, lightning and briefly heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot weather will return over the weekend with temperatures warming
into the 90s on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 3, 9:54 AM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
1054 AM EDT Thu Jul 3 2025

NYZ027-028-030-031-031600-
Eastern Clinton NY-Northern Franklin NY-Southern Franklin NY-
Western Clinton NY-
1054 AM EDT Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CLINTON AND
NORTHERN FRANKLIN COUNTIES THROUGH NOON EDT...

At 1053 AM EDT, Doppler radar was tracking a strong thunderstorm over
Brandon, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Malone Village, Dannemora, Malone, Saranac, Ellenburg, Bellmont,
Brandon, Clinton, Bangor, Chateaugay, Dickinson, Altona, Schuyler
Falls, Moira, Burke, Duane, Mooers, Plattsburgh, Beekmantown, and
Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4464 7360 4467 7451 4480 7455 4500 7375
TIME...MOT...LOC 1453Z 255DEG 35KT 4475 7443

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 3, 10:56 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Burlington VT
1156 AM EDT Thu Jul 3 2025

NYZ028-030-031-034-035-VTZ001-005-009-031700-
Eastern Clinton NY-Southern Franklin NY-Western Essex NY-
Western Clinton NY-Eastern Essex NY-Grand Isle VT-
Western Chittenden VT-Western Addison VT-
1156 AM EDT Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CLINTON...SOUTHEASTERN
FRANKLIN...NORTHERN ESSEX...NORTHWESTERN ADDISON...SOUTHERN GRAND
ISLE AND SOUTHWESTERN CHITTENDEN COUNTIES THROUGH 100 PM EDT...

At 1155 AM EDT, Doppler radar was tracking a strong thunderstorm near
St Armand, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Keeseville, Saranac Lake, Lake Placid, Burlington, South Burlington,
Franklin, Jay, Willsboro, Black Brook, Chesterfield, AuSable,
Wilmington, North Elba, Kingsland Bay State Park, Essex, Lewis, St
Armand, Shelburne, Charlotte, and Peru.

This includes Interstate 87 between mile markers 120 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4424 7417 4455 7409 4457 7327 4423 7325
TIME...MOT...LOC 1555Z 270DEG 29KT 4445 7399

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The radar

The Burlington radar (KCXX), 21 km away, was scanning. The volume nearest the first event began at 16:18 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Grand Isle

When
July 3, 11:20 AM EST
Where
Grand Isle County, 0.98 mi W of South Hero
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.650, -73.340

Tree down into powerlines on West Shore Road in South Hero/Keeler Bay.

Thunderstorm Wind, Chittenden

When
July 3, 11:40 AM EST
Where
Chittenden County, 1.27 mi ENE of Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
44.480, -73.198

Two trees fell into the parking lot of Votey hall at UVM. One tree fell into a parked car and caused damage.

Thunderstorm Wind, Addison

When
July 3, 12:45 PM EST
Where
Addison County, 1.13 mi SE of New Haven Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.088, -73.104

Tree and numerous branches down on River Road.

Hail, Rutland

When
July 3, 3:03 PM EST
Where
Rutland County, 0.85 mi SW of Wells
Measured
0.84 in hail
Reported by
Trained Spotter
Coordinates
43.410, -73.210

Nickel size hail reported.

Hail, Rutland

When
July 3, 3:40 PM EST
Where
Rutland County, Danby
Measured
1 in hail
Reported by
Public
Coordinates
43.350, -73.000

Quarter Sized hail reported.

Hail, Rutland

When
July 3, 4:08 PM EST
Where
Rutland County, 0.69 mi N of Cuttingsville
Measured
1.5 in hail
Reported by
Public
Coordinates
43.490, -72.880

Silver dollar size hail reported near East Wallingford.

Thunderstorm Wind, Chittenden

When
July 3, 5:25 PM EST
Where
Chittenden County, 3.44 mi W of West Milton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.630, -73.240

A measured gust of 50 knots along the Sand Bar causeway.

Hail, Franklin

When
July 3, 5:55 PM EST
Where
Franklin County, 1.47 mi SSW of East Berkshire
Measured
1 in hail
Reported by
Public
Coordinates
44.910, -72.710

One inch diameter hail reported.

Thunderstorm Wind, Franklin

When
July 3, 5:58 PM EST
Where
Franklin County, 0.88 mi WSW of Enosburg Falls Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.916, -72.767

Trees reported down due to thunderstorm winds along Route 105 in Enosburg.

Thunderstorm Wind, Washington

When
July 3, 6:22 PM EST
Where
Washington County, 0.99 mi E of Montpelier
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
44.270, -72.550

Trees down and powerlines pulled from a house on College street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2025Every state in 2025This day in weather historyWarnings in Vermont, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261178, 1261179, 1261180, 1261181, 1261182, 1261183, 1261187, 1261184, 1261185, 1261186.